Tornadoes · United States · Iowa · 2014
EF1 tornado, Gifford to Union, Iowa, June 29, 2014
From Gifford to Union, this EF1 tornado ran 1.3 miles across Hardin County on June 29, 2014, touching down at 8:25 PM CDT and reaching 75 yards wide. It killed nobody, and did $1,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 29, 2014
- Touchdown
- 8:25 PM CDT (01:25 UTC)
- Lifted
- 8:28 PM CDT (01:28 UTC)
- On the ground
- 3 minutes
- Path length
- 1.3 miles (2.0 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- $2,000
- County
- Hardin County
- Touchdown point
- 42.268, -93.094
- Lift-off point
- 42.261, -93.071
- Record number
- 1406291925-01
The damage survey
127 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
- Wet ground...lowered wind. wind to trees in town...all straight line wind.
- another out building gone. trailer next to it was undamaged. more wwind
- Grain bins blown into fields to east.
- Continued narrow path at this point with slight roof damage to house. Tornado lifted shortly southeast of this area.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A powerful upper level system was moving into south central Canada. The upper level winds were increasing as a closed upper low settled into that area. Warm air advection continued across Iowa through the night of the 29th into the morning of the 30th. The atmosphere was very unstable with CAPE values around 4000 J/kg. Downdraft CAPE was between 1000 and 1500 J/kg, with CAPE in the -10 to -30 C layer of the atmosphere in the 600 to 800 J/kg range. Strong shear was present, with an effective shear of 50 to 60 kts. The freezing level was quite high, between 14,000 and 15,000 feet. Precipitable water increased to between 1.5 and 1.8 inches. There was a considerable amount of CAPE in the 0-3 km layer of the atmosphere, between 100 and 175 J/kg. That combined with an LCl of only 750 meters was a favorable environment for tornado development. Thunderstorms formed rapidly in northwest and north central Iowa by the late afternoon and evening hours. They spread and continued to move east through the night. All modes of severe weather occurred with tornadoes occurring during the early and mid evening hours. Two tornadoes were reported in the Stanhope area near the Webster and Hamilton County line. A tornado touched down in Grundy County north of Conrad. Winds caused damage in many areas across the north half of Iowa. Hail was common with most of the storms in spite of the high freezing level. Much of the hail an inch or less in diameter. Larger hail of golf ball to tennis ball size fell in Butler and Bremer Counties. A strong storm formed in Ringgold and Union Counties and dropped golf ball size hail. The event produced very heavy rainfall in many locations. The ground had become nearly saturated from previous rounds of storms during the week prior. Flooding and flash flooding became a problem in several locations.
Short track tornado hit a cemetery and then moved southeast with minor roof damage to a house before lifting.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
10 minutes of warning. NWS DMX issued a tornado warning for this county at 01:15 UTC, 10 minutes before the tornado touched down, in force until 01:45 UTC.
The county was under a tornado watch, issued at 23:34 UTC and running to 03:18 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:34 UTC | 03:18 UTC | Tornado Watch | DMX |
| 00:32 UTC | 23:00 UTC | Flash Flood Watch | DMX |
| 00:36 UTC | 01:15 UTC | Tornado Warning | DMX |
| 01:08 UTC | 02:00 UTC | Severe Thunderstorm Warning | DMX |
| 01:15 UTC | 01:45 UTC | Tornado Warning | DMX |
| 01:24 UTC | 07:30 UTC | Flash Flood Warning | DMX |
| 01:44 UTC | 07:38 UTC | Flash Flood Warning | DMX |
| 09:18 UTC | 14:38 UTC | Severe Thunderstorm Watch | DMX |
| 14:38 UTC | 21:28 UTC | Tornado Watch | DMX |
| 17:12 UTC | 18:00 UTC | Severe Thunderstorm Warning | DMX |
| 17:59 UTC | 18:45 UTC | Severe Thunderstorm Warning | DMX |
| 18:29 UTC | 18:59 UTC | Severe Thunderstorm Warning | DMX |
| 18:38 UTC | 00:45 UTC | Flash Flood Warning | DMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jun 29, 6:44 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 29, 6:44 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 644 PM CDT SUN JUN 29 2014 .SHORT TERM /TONIGHT/... ISSUED AT 354 PM CDT SUN JUN 29 2014 MORNING CONVECTION HAS DIMINISHED THIS AFTERNOON WITH SOME LINGERING WEAK ACTIVITY LEFT OVER FAR NORTHERN IOWA. THE MORNING ACTIVITY IN ADDITION TO THE MCS OVER KANSAS HAS LEFT A LARGE CLOUD DEBRIS FIELD OVER MUCH OF THE AREA THAT HAS LIMITED SFC HEATING AND INSTABILITY THROUGH MUCH OF THIS REGION. CLEARING HAS DEVELOPED OVER SOUTHEAST NEBRASKA AND INTO WESTERN IOWA THE PAST HOURS AND HAS BEGUN TO ERODE THE CONVECTIVE INHIBITION THROUGH THAT AREA ALONG WITH MLCAPES INCREASING TO NEAR 4000 J/KG. THIS CAN BE SEEN AS WELL WITH THE 18Z KOAX SOUNDING WITH MUCH OF THE INHIBITION HAVING ERODED BY LAUNCH TIME. AN UPPER SHORT WAVE WILL MOVE OVER THE REGION OF INSTABILITY THE NEXT FEW HOURS AND SHOULD TRIGGER MORE ORGANIZED THUNDERSTORM ACTIVITY THAT WILL MOVE INTO CENTRAL AND SOUTHERN IOWA FROM LATE AFTERNOON THROUGH MID EVENING. DEEP LAYER SHEAR TO NEAR 50 KTS WILL BE SUPPORTIVE OF SUPERCELL DEVELOPMENT INITIALLY. FAT CAPE VALUES THROUGH THE PROFILE SUGGEST GOOD UPDRAFT ACCELERATION POTENTIAL SUPPORTIVE OF VERY LARGE HAIL IN EXCESS OF 2 INCHES IN DIAMETER. LOW LEVEL SRH VALUES NEAR 200 M2/S2 ALONG WITH LCL VALUES BELOW 1000 M IN ADDITION TO BEST UPDRAFT HELICITY VALUES INTO SOUTHWEST IOWA SUGGEST THERE IS A TORNADIC POTENTIAL. THE STORMS SHOULD EVOLVE INTO BOWING SEGMENTS WITH POTENTIAL FOR EMBEDDED HP SUPERCELL STRUCTURES WITH THE THREAT CHANGING TO A DAMAGING WIND THREAT WITH WINDS IN EXCESS OF 70 MPH POSSIBLE. IN ADDITION...THE 0-3 KM SHEAR VECTOR AROUND 35 KTS TO THE EAST TO NORTHEAST MAY STILL BE FAVORABLE MESOVORTICES THAT MAY PRODUCE A TORNADO OR ENHANCES AREAS OF HIGH WINDS. HEAVY RAIN IS ALSO A THREAT WITH PWAT VALUES UP TO 1.75 INCHES AND ESPECIALLY NEAR ANY SUPERCELL DEVELOPMENT. NOT OVERLY CONFIDENT IN AREAL COVERAGE OF HEAVY RAIN THUS HAVE HELD OFF ON A FLASH FLOOD WATCH AT THIS POINT. THE BEST POTENTIAL WILL BE ALONG AND SOUTH OF HIGHWAY 30. PRIMARY FRONTAL BOUNDARY CURRENTLY EXTENDS FROM WESTERN MINNESOTA THROUGH THE FAR NW CORNER OF IA AND INTO CENTRAL NEBRASKA. SFC LOW PRESSURE STILL REMAINS IN EASTERN COLORADO. THE BOUNDARY WILL MOVE LITTLE OVERNIGHT AS THE LOW PRESSURE SHIFTS SLOWLY NORTHEAST OVERNIGHT. THE LOW LEVEL JET WILL STRENGTHEN OVERNIGHT AND SHOULD LEAD TO ADDITIONAL THUNDERSTORM DEVELOPMENT. THE MAIN FOCUS FOR THUNDERSTORMS TOWARDS 12Z SHOULD BE ACROSS THE NORTHWEST. CERTAINLY A SEVERE POTENTIAL WITH THESE STORMS WHICH MAY BE A PRELUDE FOR MONDAY. .LONG TERM /MONDAY THROUGH SUNDAY/... ISSUED AT 354 PM CDT SUN JUN 29 2014 THE UPPER MIDWEST REMAINS UNDER THE INFLUENCE OF A LARGE UPPER LOW OVER SOUTHERN CANADA. THE LOW WILL CONTINUE TO CREATE A VERY FAST ZONAL FLOW ACROSS THE NORTHERN PLAINS INTO THE UPPER MIDWEST. CONVECTION MAY BE ONGOING MONDAY MORNING AND THERE IS SOME QUESTION AS TO WHAT AFFECT THAT WILL HAVE ON CONVECTION DURING THE REST OF THE DAY. A QUASI-STATIONARY FRONTAL BOUNDARY WILL BE THE FOCUS FOR ANY NEW CONVECTION AS A TROUGH/SHORTWAVE ROTATES AROUND THE UPPER LOW INTO THE NORTHERN PLAINS/UPPER MIDWEST DURING THE MORNING. THIS WILL PROVIDE MORE THAN ADEQUATE MID LEVEL FORCING. GIVEN THE AMOUNT OF INSTABILITY AS CAPES QUICKLY INCREASE TO 4000 J/KG THROUGH THE MORNING AND THE MOIST LOW LEVELS STORMS SHOULD QUICKLY GROW UPSCALE AND GIVEN SHEAR PROFILES...WILL BECOME SUPERCELLS. ONCE AGAIN...ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE. PWATS ALSO INCREASE TO NEARLY 2 INCHES. I WAS CONSIDERING A FLASH FLOOD WATCH FOR MONDAY BUT IT DOES APPEAR STORMS WILL MOVE QUICKLY AND IT WILL ALSO DEPEND ON WHERE THE RAIN FALLS TONIGHT...FOR WHICH THE STORMS HAVE NOT MATERIALIZED YET...SO I WILL HOLD OFF ON ANY FLASH FLOOD WATCH BUT DEFER THAT TO THE MID SHIFT. THE FRONTAL BOUNDARY DOES SHIFT EAST OUT OF CENTRAL IOWA BY 01/00Z SO ANY EVENT ON MONDAY WILL LIKELY BE DURING THE DAY AND DIMINISHING BY LATE AFTERNOON/EARLY EVENING. ON TUESDAY A SECONDARY COLD FRONT SWEEPS IOWA WITH YET ANOTHER WAVE COMING DOWN FROM THE CANADIAN LOW...WHICH IS WELL EAST BY THIS TIME. INSTABILITY IS MUCH LESS HOWEVER AND ALL THAT IS EXPECTED IS SHOWERS WITH AN ISOLATED THUNDERSTORM POSSIBLE DURING PEAK HEATING. THAT WILL SWEEP EAST DURING THE EVENING. FINALLY THEN AN UPPER RIDGE BUILDS OVER THE ROCKIES AS SURFACE HIGH PRESSURE SLIDES INTO THE UPPER MIDWEST. COOLER TEMPS ARE ON THE WAY FOR MID WEEK AND MUCH DRIER CONDITION CAN BE EXPECTED. BY LATE IN THE WEEK AND INTO THE WEEKEND MODELS DIVERGE ON THEIR SOLUTIONS BUT THEY ALL DEVELOP A SHORTWAVE THAT TOPS THE RIDGE IN THE ROCKIES. THE EURO IS WEAKER WITH THE WAVE AND KEEPS IN ACROSS THE NORTHERN PLAINS INTO THE GREAT LAKES. THE GFS AND CANADIAN ARE DEEPER WITH THE SHORTWAVE AND DROP IT INTO THE UPPER MIDWEST. THE GFS AND CANADIAN SEEM REASONABLE GIVEN THE HEIGHT OF THE UPPER RIDGE OUT WEST AND THE STRENGTH OF THE VORT MAX TOPPING THE RIDGE. IT SHOULD DIG DEEPER THAN THE EURO SUGGESTS. FOR THAT REASON I HAVE CHANCE POPS IN THE FORECAST NEXT WEEKEND. && .AVIATION...30/00Z ISSUED AT 638 PM CDT SUN JUN 29 2014 TSRA WILL CONTINUE TO DEVELOP IN WESTERN IOWA AND AFFECT SITES THROUGH 06Z. TSRA WILL BE BRIEF AT SITES...THOUGH IFR OR LOWER CONDITIONS CAN BE EXPECTED WITH STRONG AND GUSTY WINDS...WITH MULTIPLE ROUNDS OF TSRA POSSIBLE. AFTER SYSTEM PUSHES OUT...MAY SEE BR/FG AT SITES NEAR 12Z WITH AMPLE LOW LEVEL MOISTURE AND LIGHT WINDS...MAY ALSO SEE MVFR OR LOWER CEILINGS EARLY. BR WILL LIFT SHORTLY AFTER 12Z...WITH ADDITIONAL CHANCES FOR TSRA AT SITES MONDAY...THOUGH HAVE ONLY INCLUDED VCTS MENTION ATTM WITH UNCERTAINTY IN TIMING AND LOCATION. && .HYDROLOGY... ISSUED AT 337 AM CDT SUN JUN 29 2014 LITTLE CHANGE IS ANTICIPATED OVER THE NEXT 24 TO 36 HOURS...SOME LOCALLY HEAVY RAINFALL IS POSSIBLE TONIGHT WITH SOME OF THE STORMS OVER THE REGION. COVERAGE IS NOT ANTICIPATED TO BE WIDESPREAD AT THIS TIME...BUT LOCALIZED PONDING OF WATER AND STREET FLOODING COULD OCCUR. BY MONDAY...MORE WIDESPREAD HEAVY RAINFALL WILL BE POSSIBLE AS A STRONGER STORM AND STRONGER UPPER LEVEL WINDS COMBINE TO REALIZE THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE. THE POTENTIAL FOR FLASH FLOODING IS MORE LIKELY MONDAY INTO THE EARLY EVENING. ANY ADDITIONAL RAINFALL WILL LIKELY STRESS RIVER LEVELS AND AREA STREAM BASINS...ESPECIALLY BY MONDAY EVENING AND INTO MID WEEK IF SIGNIFICANT RAINFALL OCCURS. THIS WILL BE CLOSELY MONITORED OVER THE NEXT 36 HOURS. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DONAVON LONG TERM...FAB AVIATION...AWB HYDROLOGY...REV
Hazardous weather outlook, Jun 29, 4:37 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 437 PM CDT SUN JUN 29 2014 IAZ044>050-057>062-070>075-081>086-092>097-302145- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 437 PM CDT SUN JUN 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES ARE ALL POSSIBLE THIS AFTERNOON AND EVENING WITH THE GREATEST THREAT FROM 6 PM TIL MIDNIGHT. VERY HEAVY RAINFALL WILL OCCUR WITH SOME OF THE STORMS WHICH WILL PRODUCE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED MONDAY. A FEW OF THESE STORMS LIKELY WILL BE SEVERE WITH SIGNIFICANT DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES ARE ALL POSSIBLE. MONDAY EVENING THE THREAT WILL BE CONFINED SOUTHEAST OF A TAMA TO LAMONI LINE. VERY HEAVY RAINFALL WILL OCCUR WITH STORMS AND FLASH FLOODING WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON...TONIGHT AND AGAIN MONDAY. IAZ004>007-015>017-023>028-033>039-302145- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 437 PM CDT SUN JUN 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT WITH DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES ARE ALL POSSIBLE. TONIGHT THE THREAT WILL MAINLY BE DAMAGING WIND. VERY HEAVY RAINFALL IS POSSIBLE WITH THE POTENTIAL FOR LOCALIZED FLOODING. ANOTHER AREA OF STORMS MAY DEVELOP OVER NORTHWEST IOWA LATE TONIGHT. A FEW OF THESE STORMS MAY BE SEVERE AS WELL. FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE DES MOINES RIVER...WEST FORK OF THE DES MOINES RIVER AND CEDAR RIVER BASINS ...PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS MAY BE ONGOING EARLY MONDAY AND INCREASE IN STRENGTH DURING THE DAY. THESE STORMS WILL HAVE A SEVERE THREAT THROUGH MID AFTERNOON BEFORE THE ACTIVITY SHIFTS TO THE SOUTHEAST OF THE AREA. DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES ARE ALL POSSIBLE MONDAY. VERY HEAVY RAINFALL MAY OCCUR WITH STORMS WITH LOCALIZED FLASH FLOODING POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT THEN AGAIN MONDAY.
In the hours before
Local storm report, Jun 29, 7:58 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
758 PM CDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 3 NW COON RAPIDS 41.90N 94.72W
06/29/2014 E1.00 INCH CARROLL IA TRAINED SPOTTER
&&
JJOHNSONLocal storm report, Jun 29, 7:59 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
759 PM CDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 1 N CLARKSVILLE 42.79N 92.67W
06/29/2014 M1.00 INCH BUTLER IA EMERGENCY MNGR
EMERGENCY MANAGER RELAYED A SPOTTER REPORT OF 1 INCH HAIL
AND 50 TO 60 MPH WIND GUSTS.
&&
FBOKSALocal storm report, Jun 29, 8:03 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
803 PM CDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL 5 N CLARKSVILLE 42.85N 92.67W
06/29/2014 E1.75 INCH BUTLER IA TRAINED SPOTTER
&&
DONAVONLocal storm report, Jun 29, 8:05 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
805 PM CDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL NW GOWRIE 42.28N 94.29W
06/29/2014 M1.00 INCH WEBSTER IA TRAINED SPOTTER
&&
FBOKSALocal storm report, Jun 29, 8:17 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
817 PM CDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 2 NE BRISTOW 42.79N 92.88W
06/29/2014 E1.25 INCH BUTLER IA TRAINED SPOTTER
SHAVE DATA REPORT
&&
DONAVONLocal storm report, Jun 29, 8:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
820 PM CDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM FUNNEL CLOUD 7 W NEW PROVIDENCE 42.28N 93.31W
06/29/2014 HARDIN IA PUBLIC
NUMEROUS REPORTS OF FUNNEL CLOUDS. RELAYED TO TRAINED
SPOTTER ON THE ROAD.
&&
FBOKSAThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 00:00Z
1.4 hours before the tornado, 225 km from the path. June 30, 2014.
- Mixed-layer CAPE
- 1816 J/kg
- Mixed-layer CIN
- -89 J/kg
- Surface CAPE
- 4021 J/kg
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.6
- 0-3 km lapse rate
- 6.5 K/km
Davenport, (KDVN), 12:00Z
10.6 hours after it, 225 km from the path. June 30, 2014.
- Mixed-layer CAPE
- 1426 J/kg
- Mixed-layer CIN
- -49 J/kg
- Surface CAPE
- 370 J/kg
- Mixed-layer LCL
- 544 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 15.0
- 0-3 km lapse rate
- 4.6 K/km
The surface observations
Marshalltown (MIW), 22 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:53 UTC | 79 | 73 | 170° 10 kt | 1008.5 | ||
| 00:34 UTC | 79 | 72 | 180° 8 kt | 17 | 1008.1 | VCTS |
| 00:51 UTC | 78.8 | 73.4 | 180° 9 kt | 1007.8 | -TSRA | |
| 00:53 UTC | 78 | 73 | 190° 9 kt | 1008.1 | -TSRA | |
| 01:19 UTC | 78 | 73 | 180° 7 kt | 1007.5 | VCTS | |
| 01:31 UTC | 78 | 73 | 180° 7 kt | 1008.1 | TS | |
| 01:53 UTC | 78 | 73 | 210° 10 kt | 1007.5 | TS | |
| 01:58 UTC | 77 | 73 | 220° 11 kt | 1007.8 | ||
| 02:05 UTC | 78 | 73 | 290° 7 kt | 1008.5 | VCTS | |
| 02:20 UTC | 73 | 70 | 340° 5 kt | 1008.8 | ||
| 02:53 UTC | 76 | 72 | 0° 0 kt | 1008.1 | TS | |
| 03:06 UTC | 73 | 69 | 60° 3 kt | 1008.1 | TS | |
| 03:22 UTC | 73 | 70 | 0° 0 kt | 1008.1 | VCTS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Des Moines radar (KDMX), 80 km away, was scanning. The volume nearest the touchdown began at 01:22 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:00 UTC | FLASH FLOOD | 3 N New Providence | Hardin, IA | 28000 BLOCK OF 260TH STREET ( COUNTY S55 AND 260TH STREET ) WASHED OUT. |
| 00:29 UTC | TORNADO | Stanhope | Hamilton, IA | STANHOPE FIRE DEPT REPORTED TORNADO ON THE GROUND. |
| 01:14 UTC | FUNNEL CLOUD | 7 W New Providence | Hardin, IA | NUMEROUS REPORTS OF FUNNEL CLOUDS. RELAYED TO TRAINED SPOTTER ON THE ROAD. |
| 01:22 UTC | TORNADO | 2 Nw Union | Hardin, IA | HARDIN COUNTY EMERGENCY MANAGER REPORTED SIGNIFICANT TREE DAMAGE IN MULTIPLE DIRECTIONS PARALLEL TO 300TH STREET. ALSO HAD ROOF DAMAGE AND METAL PANELS PULLED OFF A MORTON STYLE OUTBUILDING. RESIDENTS SAID THEY THOUGHT I |
| 01:25 UTC | TSTM WND DMG | Morrison | Grundy, IA | REPORTS OF TREE AND STRUCTURAL DAMAGE IN TOWN...INCLUDING ROOFS OFF OF BUILDINGS. TIME ESTIMATED FROM RADAR. |
| 01:35 UTC | TSTM WND DMG | Morrison | Grundy, IA | METAL BUILDINGS...MOSTLY SHEDS...DAMAGED. 4 TO 6 FOOT DIAMETER TREES SNAPPED. CROP DAMAGE WEST OF TOWN. |
| 01:48 UTC | TORNADO | 4 Nnw Conrad | Grundy, IA | CONRAD FIRE DEPARTMENT REPORTS TWO TORNADOES ON THE GROUND MOVING EAST. TIME ESTIMATED FROM RADAR. |
| 01:50 UTC | TSTM WND DMG | 3 Nnw Union | Hardin, IA | POWERLINES DOWN IN THE CITY OF GIFFORD. |
| 02:00 UTC | FLASH FLOOD | 1 Wsw Ackley | Hardin, IA | WATER RUNNING OVER ROAD. ROAD CLOSED BY COUNTY DUE TO IMPASSABLE CONDITIONS. |
| 02:20 UTC | HEAVY RAIN 2 | Lincoln | Tama, IA | SPOTTER REPORTED 2 INCHES OF RAIN IN 45 MINUTES IN LINCOLN. |
| 02:50 UTC | TSTM WND DMG | Lincoln | Tama, IA | 2 FOOT DIAMETER TREES SNAPPED. |
| 03:15 UTC | FLASH FLOOD | Reinbeck | Grundy, IA | HIGHWAY 175 NORTH OF REINBECK CLOSED BY COUNTY OFFICIALS - WATER OVER ROAD. OTHER ROADS AROUND REINBECK ALSO COVERED BY WATER BUT PASSABLE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of June 29, 2014
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 29 | 6:05 AM CDT | EF1 | Gove, KS | 1.0 | 50 | $50,000 | ||
| June 29 | 7:28 PM CDT | EF0 | Hamilton, IA | 2.0 | 40 | |||
| June 29 | 8:08 PM CDT | EF0 | Shelby, IA | 0.5 | 50 | |||
| June 29 | 8:18 PM CDT | EF1 | Grundy, IA | 1.9 | 50 | $30,000 | ||
| June 29 | 9:12 PM CDT | EF0 | Buchanan, MO | 0.3 | 25 | |||
| June 29 | 9:20 PM CDT | EF0 | Shawnee, KS | 1.6 | 30 | |||
| June 29 | 9:55 PM CDT | EF1 | Mercer, MO | 6.3 | 300 | |||
| June 29 | 10:00 PM CDT | EF1 | Grant, WI | 8.2 | 600 | $410,000 | ||
| June 29 | 10:18 PM CDT | EF2 | Iowa, WI | 29.1 | 400 | $3.5 million | ||
| June 29 | 10:26 PM CDT | EF2 | Iowa, WI | 5.0 | 200 | $400,000 | ||
| June 29 | 10:36 PM CDT | EF0 | Jones, IA | 0.1 | 25 | |||
| June 29 | 11:27 PM CDT | EF1 | Dane, WI | 2.3 | 500 | $50,000 | ||
| June 29 | 12:30 AM CDT | EF1 | Carroll, IL | 2.2 | 600 | $50,000 | ||
| June 29 | 12:45 AM CDT | EF1 | Schuyler, MO | 4.7 | 300 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.